Journal of Symbolic Logic
- J. Symbolic Logic
- Volume 75, Issue 1 (2010), 255-268.
Notions of compactness for special subsets of ℝI and some weak forms of the axiom of choice
We work in set-theory without choice ZF. A set is countable if it is finite or equipotent with ℕ. Given a closed subset F of [0,1]I which is a bounded subset of l¹(I) (resp. such that F ⊆ c₀(I)), we show that the countable axiom of choice for finite sets, (resp. the countable axiom of choice ZFℕ) implies that F is compact. This enhances previous results where ZFℕ (resp. the axiom of Dependent Choices) was required. If I is linearly orderable (for example I=ℝ), then, in ZF, the closed unit ball of the Hilbert space l²(I) is (Loeb-)compact in the weak topology. However, the weak compactness of the closed unit ball of l²(𝒫(ℝ)) is not provable in ZF.
J. Symbolic Logic Volume 75, Issue 1 (2010), 255-268.
First available in Project Euclid: 25 January 2010
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Morillon, Marianne. Notions of compactness for special subsets of ℝ I and some weak forms of the axiom of choice. J. Symbolic Logic 75 (2010), no. 1, 255--268. doi:10.2178/jsl/1264433919. https://projecteuclid.org/euclid.jsl/1264433919.